Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 42, NWS Mobile, AL

March 27, 2009Stone County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Mar 27, 2009, 1:40 AM CDT for Stone County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2009, 1:40 AM CDT (06:40 UTC)
Expired
Mar 27, 2009, 2:30 AM CDT
In force
50 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Stone County, MS

The radar

The Mobile radar (KMOB), 83 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 12:48 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 6.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2009-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2009-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1797 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
559 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
3.0
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 270640
SVRMOB
MSC131-270730-
/O.NEW.KMOB.SV.W.0042.090327T0640Z-090327T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
140 AM CDT FRI MAR 27 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STONE COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF WIGGINS...

* UNTIL 230 AM CDT

* AT 135 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS 19 MILES SOUTHWEST OF ROGERS
  LAKE...OR ABOUT 10 MILES NORTHWEST OF DIAMONDHEAD...MOVING
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF ROGERS LAKE BY 155 AM CDT...
  WLOX TV STATION TOWER...MCHENRY...PERRY AND TEN MILE BY 205 AM
  CDT...
  9 MILES SOUTHEAST OF WIGGINS BY 210 AM CDT...
  BEATRICE AND WHITES CROSSING BY 215 AM CDT...
  RAMSEY SPRINGS BY 220 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY MORNING FOR
SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3092 8905 3091 8896 3076 8886 3070 8887
      3068 8891 3068 8922 3065 8923 3065 8933
      3065 8934 3075 8934
TIME...MOT...LOC 0640Z 234DEG 44KT 3054 8940

$$
1 follow-up statement
000 
WWUS54 KMOB 270708
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
208 AM CDT FRI MAR 27 2009

MSC131-270730-
/O.CON.KMOB.SV.W.0042.000000T0000Z-090327T0730Z/
STONE MS-
209 AM CDT FRI MAR 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR STONE COUNTY...

AT 203 AM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS NEAR MCHENRY...OR ABOUT
12 MILES SOUTHWEST OF WIGGINS...MOVING NORTHEAST AT 45 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WLOX TV STATION TOWER AND 7 MILES SOUTHEAST OF WIGGINS BY 215 AM
  CDT...
  WHITES CROSSING BY 220 AM CDT...
  RAMSEY SPRINGS AND BEATRICE BY 225 AM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY ON THE LOWEST
FLOOR OF A STURDY BUILDING...PREFERABLY IN AN INTERIOR HALLWAY OR A
ROOM SUCH AS A CLOSET OR BATHROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CDT FRIDAY MORNING FOR
SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3092 8905 3091 8896 3076 8886 3070 8887
      3068 8891 3068 8922 3065 8923 3065 8933
      3065 8934 3075 8934
TIME...MOT...LOC 0709Z 240DEG 40KT 3073 8915

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:50 PM CDT, 6 hours 50 minutes earlier.

Area forecast discussion, Mar 26, 6:50 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO UPDATE TOR WATCH NUMBER
NATIONAL WEATHER SERVICE MOBILE AL
650 PM CDT THU MAR 26 2009

.UPDATE...PACKAGE UPDATED TO INCLUDE TOR WATCH 72 IN EFFECT UNTIL
06Z/1 AM CDT TONIGHT. WEATHER GRIDS FOR TONIGHT UPDATED TO MATCH.

11/16

&&

.AVIATION...(00Z ISSUANCE)...AM GENERALLY EXPECTING IFR CONDITIONS
THROUGH THE FORECAST PERIOD...WITH NEXT ROUND OF STRONGER WEATHER
EXPECTED TO IMPACT THE FA DURING THE OVERNIGHT HOURS...AGAIN.

16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH UNTIL 8 AM SATURDAY FOR THE FOLLOWING ZONES:
     BUTLER...CHOCTAW...CLARKE...CONECUH...COVINGTON...
     CRENSHAW...ESCAMBIA...LOWER BALDWIN...LOWER MOBILE...
     MONROE...UPPER BALDWIN...UPPER MOBILE...WASHINGTON...AND
     WILCOX.

FL...FLASH FLOOD WATCH UNTIL 8 AM SATURDAY FOR THE FOLLOWING ZONES:
     COASTAL ESCAMBIA...COASTAL OKALOOSA...COASTAL SANTA ROSA...
     INLAND ESCAMBIA...INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...FLASH FLOOD WATCH UNTIL 8 AM SATURDAY FOR THE FOLLOWING ZONES:
     GEORGE...GREENE...PERRY...STONE...AND WAYNE.

GM...SMALL CRAFT ADVISORY UNTIL 1 PM SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
     20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Mar 26, 2:00 PM CDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CDT THU MAR 26 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-271900-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
200 PM CDT THU MAR 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA. PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS
WEATHER OUTLOOK FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.

.DAY ONE...TODAY AND TONIGHT.

SEVERAL PERIODS OF HEAVY RAINFALL ARE EXPECTED THROUGH EARLY
SATURDAY AS A FRONT BECOMES STATIONARY OVER THE AREA AND A SERIES OF
UPPER LEVEL DISTURBANCES MOVE EASTWARD ALONG IT.

ANOTHER ROUND OF HEAVY RAINFALL IS EXPECTED AGAIN LATE TONIGHT INTO
FRIDAY AS A SERIES OF SURFACE LOW PRESSURE SYSTEMS PERIODICALLY MOVE
FROM WEST TO EAST THROUGHOUT THE REGION. TOTAL RAINFALL
ACCUMULATIONS COULD BE UP TO 8 INCHES OVER SOME LOCALES. MOST AREAS
ARE EXPECTED TO RECEIVE AT LEAST THREE INCHES ENDING SATURDAY. A
FLASH FLOOD WATCH IS IN EFFECT.

IN ADDITION...SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. DAMAGING
WINDS...LARGE HAIL AND ISOLATED TORNADOES ARE ALL POSSIBLE TONIGHT.

MODERATE TO STRONG SOUTH TO SOUTHEAST WINDS WILL MAINTAIN HAZARDOUS
CONDITIONS FOR SMALL CRAFT THROUGH THURSDAY...AND A CONTINUED HIGH
RISK OF DANGEROUS RIP CURRENTS WILL PREVAIL ALONG AREA BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT WEDNESDAY.

ANOTHER ROUND OF HEAVY RAINFALL AND POTENTIALLY AN EVEN GREATER
THREAT OF SEVERE THUNDERSTORMS IS EXPECTED FRIDAY EVENING THROUGH
SATURDAY MORNING AS A COLD FRONT MOVE ACROSS THE REGION. ALL MODES
OF SEVERE WEATHER ARE POSSIBLE WITH THIS SYSTEM.

OUR LATEST FORECAST IS FOR CONTINUED TOTAL RAINFALL ACCUMULATIONS OF
4 TO 8 INCHES ENDING SATURDAY. ISOLATED AREAS MAY RECEIVE EVEN MORE
RAINFALL. DUE TO THE LONG DURATION OF FORECAST HEAVY PRECIPITATION
ACROSS THE AREA...FLOODING OF LOW LYING AREAS...SMALL CREEKS AND
STREAMS WILL BE POSSIBLE THROUGH THE WEEK. SEVERAL AREA RIVERS AND
STREAMS ARE ALREADY AT ELEVATED LEVELS AND THIS RAINFALL WILL LIKELY
CAUSE MANY RIVERS ACROSS THE AREA TO GO ABOVE FLOOD STAGE BY
SATURDAY. A FLASH FLOOD WATCH IS IN EFFECT THROUGH SATURDAY MORNING.

A MODERATE TO OCCASIONAL STRONG SOUTHERLY WIND WILL CONTINUE...ALONG
WITH SEAS OF 6 TO 9 FEET. A SMALL CRAFT ADVISORY IS IN EFFECT. A
RISK FOR DANGEROUS RIP CURRENTS WILL CONTINUE ALONG AREA BEACHES
THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ALERT
FOR POSSIBLE ACTIVATION THROUGH SATURDAY FOR FLASH FLOODING...SEVERE
THUNDERSTORMS AND TORNADOES.

PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS  WEATHER OUTLOOK
FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.

In the hours before

Local storm report, Mar 26, 10:27 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1027 PM CDT THU MAR 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 AM     TORNADO          1 E APPLETON            31.22N 87.11W
03/26/2009                   ESCAMBIA           AL   NWS STORM SURVEY

            EF1 TORNADO DESTROYED A SMALL BARN...CAUSED MINOR DAMAGE
            TO SEVERAL HOMES AND OUTBUILDINGS...AND SNAPPED NUMEROUS
            LARGE PINES.

0800 AM     TSTM WND GST     1 NE ONYCHA             31.22N 86.27W
03/26/2009  E90 MPH          COVINGTON          AL   NWS STORM SURVEY

            TWO MOBILE HOMES DESTROYED AND SEVERAL OTHER STRUCTURES
            DAMAGED...INCLUDING HOMES AND METAL BUILDINGS.

&&

JOHNP

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 8:22 PM CDTAreal Flood AdvisoryMOBPerry, Stone3 hr
Mar 26, 9:18 PM CDTAreal Flood WarningMOBStone6 hr
Mar 26, 10:46 PM CDTAreal Flood WarningMOBGeorge, Greene6 hr
Mar 27, 1:07 AM CDTFlash Flood WarningMOBGeorge, Greene, Perry, Stone4 hr
Mar 27, 1:50 AM CDTTornado WarningMOBStone25 min
Mar 27, 2:47 AM CDTSevere Thunderstorm WarningMOBGeorge43 min
Mar 27, 2:44 PM CDTAreal Flood WarningMOBGeorge, Greene12 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.